NEED ADVICE – POST GAMMA KNIFE SWELLING FOR UNRUPTURED AVM (right thalamus)

Hi AVM friends.

I am in desperate need of advice from anyone with a similar experience.

I was diagnosed with a 2.5 cm unruptured AVM in my right thalamus/basal ganglia in the beginning of 2011 which was treated with Gamma Knife Surgery later in June of 2011 with a dose of 20 Gy.

11 months later, I began to experience terrible pressurized headaches – which felt remarkably different than any headaches I'd had leading up to this point from my AVM. After a trip to the ER and an MRI, I discovered that this new pain was from swelling around my AVM caused by the Gamma Knife and I was treated with a tapered dose of dexamethasone (starting at 16mg per day and slowly tapering off during the course of one month). The steroids worked wonderfully to control the swelling, however, they had many side effects as well (which I can discuss separately for anyone who is wondering about this).

Since May, the swelling in my brain from the Gamma Knife procedure has reoccurred each time I've gone off the steroids (three times) and each time has been treated with varying courses of, yet, dexamethasone steroid tapers.

I’m interested to know If anyone has tried other methods to treat brain swelling from Gamma Knife besides oral steroids. My neurosurgeon says that the swelling can’t go on forever, but it’s been 6 months already and I don’t see an end in sight because it keeps coming back every time I treat it and it's starting to get me kind of depressed... Any suggestions or advice you can provide would be greatly appreciated!

I’m interested to know if anyone is out there who has had brain swelling post-Gamma Knife and how long did it last (and also what treatment did you receive?).

Thanks so much for any advice or experiences that anyone might be able to share!

-Carrie

I don't have personal experience, but I have read that swelling can sometimes be persistent after gamma knife, even up to a year.

This article suggests that Avastin (bevacizumab) may help when steroids don't: http://www.ncbi.nlm.nih.gov/pubmed/22324417

Perhaps you could ask your doctor about Avastin?

I hope your swelling goes away soon.

This search may also help you, Carrie: http://www.avmsurvivors.org/main/search/search?q=swelling+gamma

My AVM showed extreme swelling during MRI's at 3 months, 6 months and a little less at 1 year. We never treated with steroids just the side effects of the swelling.

I also developed radio necrosis or edema. From my experience this has been persistent for almost 10 years post radiation surgery , which I had twice. Consistently displayed on mri. Well for me its been very problematic…Treated in various ways. Hbot, trental, corticosteroids. The steroids seemed to be most effective way. But not without side effects, so I understand what you mean ! I tried for awhile to just deal, but couldn’t. Now back to the specialist and they’re talking about a med called avastin. . Well its all new to me, and I hope it will work. Anyone who has been treated with that?